Florida, 2009

Hail and Damaging Winds in Florida, June 18, 2009

June 18, 2009 · NWS MFL · 3 events in 2 counties and zones

A very unstable atmosphere were conducive for the formation of strong afternoon thunderstorms over interior sections of south Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A very unstable atmosphere were conducive for the formation of strong afternoon thunderstorms over interior sections of south Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 18, 1:17 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 18, 1:17 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT THU JUN 18 2009

...SEVERE THUNDERSTORM WATCH FOR GLADES...HENDRY AND COLLIER TIL 7 PM...

.DISCUSSION...MAINLAND SOUTH FLORIDA CONTINUES TO BE UNDER A
NORTHEAST FLOW ALOFT BETWEEN A LARGE M/U LVL HIGH OVER NORTHWEST
GULF OF MEX AND A DEEPENING TROUGH OVER THE ATLANTIC/NRN BAHAMAS.

.TONIGHT THROUGH SUNDAY...NO SIGNIFICANT CHANGES ARE EXPECTED ON THE
CURRENT SYNOPTIC CONDITIONS. MODERATE SUBSIDENCE ASSOCIATED WITH
THIS UPPER RIDGE WILL TEND TO LIMIT SHWRS/TSTMS. THE DRIVING
FACTORS WL CONTINUE TO BE SEA/LAKE BREEZES CONVERGENCE AND DIURNAL
HEATING. WHILE THE NORTHEASTERLY WINDS ALOFT WILL CONTINUE TO
STEER THE STORMS TOWARD INTERIOR/WESTERN AREAS. WL INDICATE
HIGHEST POPS OVER INTERIOR AND WEST COAST AREAS WITH ISOLATED POPS
EAST COAST. IN ADDITION...THE SUBSIDENCE AND PLENTY OF SUNSHINE
WILL RESULT IN RATHER HOT CONDITIONS WITH MAX AFTERNOON TEMPS
REACHING THE UPPER 90S BOTH DAYS.

.MONDAY THROUGH THURSDAY...SIGNIFICANT CHANGES WILL DEFINITELY TAKE
PLACE DURING THIS PERIOD AS THE UPPER RIDGE RETROGRADES WEST AND
A MID/UPPER LVL MID-LATITUDE TROUGH/LOW DIGS SOUTHWEST ALONG THE
EASTERN SEA BOARD TO THE FLORIDA PENINSULA. THIS TROUGH WILL, NO
ONLY PUSH A BOUNDARY SOUTH ALONG THE PENINSULA TOWARD MAINLAND
SOUTH FLORIDA, BUT WILL DESTABILIZE THE LOCAL ATMOSPHERE. THE
STEERING FLOW WILL ALSO CHANGE TO THE WEST-SOUTHWEST AND THIS WILL
PUT THE EASTERN ZONES AGAIN IN WETTER CONDITIONS.

&&

.MARINE...A LIGHT TO FRESH FLOW SHOULD CONTINUE OVER ALL THE LOCAL
WATERS THROUGH THE WEEKEND. EXPECT SEAS TO BE MOSTLY AOB 2 FEET. OF
COURSE, BOTH SEAS AND WINDS WILL BE HIGHER IN ANY THUNDERSTORM
ACTIVITY. SFC WINDS WILL BECOME MORE WEST-SOUTHWEST AND INCREASE
TO NEAR 15 KNOTS WITH A CORRESPONDING INCREASE IN SEAS.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  91  75  91 / 10 20 10 20
FORT LAUDERDALE  77  90  76  90 / 10 20 10 20
MIAMI            78  92  79  91 / 10 20 10 20
NAPLES           75  91  75  90 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR FLZ063-
     FLZ066-FLZ069-FLZ070.

AM...NONE.
GM...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR GMZ656.

&&

LONG TERM/MARINE/FIRE...47/RGH
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jun 18, 11:10 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1210 PM EDT THU JUN 18 2009

FLZ063-066>075-168-172>174-190100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1210 PM EDT THU JUN 18 2009

...SEVERE THUNDERSTORM WATCH 463 UNTIL 7 PM EDT WESTERN INTERIOR/WEST COAST...
...STRONG TO SEVERE STORMS POSSIBLE INTERIOR AND WEST COAST AFTERNOON INTO EVENING...
...SCATTERED AFTERNOON AND EVENING STORMS ALL AREAS EXCEPT EAST COAST...
...HEAT INDICES TO 105 INTERIOR AND NORTHWEST AREAS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EARLY EVENING MAINLY OVER ALL AREAS EXCEPT THE EAST
COAST WHERE THEY WILL BE ISOLATED. FREQUENT LIGHTNING STRIKES,
LOCALLY HEAVY RAINFALL, HAIL, AND GUSTY WINDS WILL BE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR
THUNDER, MOVE INSIDE UNTIL THE STORMS HAVE PASSED BY.

WIND: THE STRONGEST STORMS WILL PRODUCE WINDS BETWEEN 50 AND 60
MPH THIS AFTERNOON INTO THIS EVENING MAINLY OVER THE WESTERN
INTERIOR AND WEST COAST METRO AREAS.

HAIL: HAIL UP TO DIME SIZE IN DIAMETER OVER MOST OF INLAND SOUTH
FLORIDA UP TO PENNY SIZE IN DIAMETER MAINLY OVER THE WESTERN
INTERIOR AND WEST COAST METRO AREAS THIS AFTERNOON INTO THIS
EVENING.

FLOODING: URBAN FLOODING MAY BECOME A PROBLEM WITH STORMS MOVING
OVER THE SAME AREAS THIS AFTERNOON INTO THIS EVENING.

TEMPERATURES: TEMPERATURES WILL GET UP INTO THE MID TO UPPER 90S
OVER THE INTERIOR AND NORTHWEST AREAS OF SOUTH FLORIDA THIS
AFTERNOON. THIS WILL MAKE THE HEAT INDEX READINGS CLIMB NEAR THE
105 DEGREE MARK THIS AFTERNOON OVER THE INTERIOR AND NORTHWEST AREAS.
PEOPLE NEED TO LIMIT OUTSIDE ACTIVITY OVER THESE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH EARLY NEXT WEEK.
LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE
THE PRIMARY THREATS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THE INTERIOR AND WEST COAST
METRO AREAS THIS AFTERNOON INTO THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 18, 12:20 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
120 PM EDT THU JUN 18 2009

FLZ073-074-173-181800-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
120 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING ACROSS METRO CENTRAL MIAMI-DADE COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL AFFECT...

CORAL WAY VILLAGE...
SWEETWATER...
FIU SOUTH CAMPUS...
WESTWOOD LAKES...
THE FALLS...
PALMETTO BAY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2573 8022 2572 8024 2570 8024 2556 8035
      2577 8060 2588 8034 2575 8020
TIME...MOT...LOC 1720Z 055DEG 10KT 2577 8035

BAXTER
Special weather statement, Jun 18, 12:49 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
149 PM EDT THU JUN 18 2009

FLZ073-074-173-181845-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
149 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING ACROSS WEST CENTRAL METRO MIAMI-DADE COUNTY...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE HAMMOCKS...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL AFFECT...

WEST KENDALL...
THE HAMMOCKS...
INTERSECTION KROME AND KENDALL DRIVE...
COUNTRY WALK...
INLIKITA...

AND SURROUNDING COMMUNITIES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2548 8049 2565 8065 2581 8041 2568 8028
TIME...MOT...LOC 1749Z 045DEG 10KT 2568 8043

BAXTER
Special weather statement, Jun 18, 1:38 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EDT THU JUN 18 2009

FLZ071>074-181915-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
238 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL BROWARD AND
NORTH CENTRAL MIAMI-DADE COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIRAMAR...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL AFFECT...

WEST MIRAMAR...
INTERSECTION U.S. 27 PINES BLVD...
PENNSUCO...
INTERSECTION KROME AND U.S. 27...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2579 8043 2594 8063 2607 8042 2599 8026
TIME...MOT...LOC 1837Z 048DEG 9KT 2597 8039

BAXTER
Local storm report, Jun 18, 1:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
243 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     KENDALL                 25.68N 80.32W
06/18/2009  M52.00 MPH       MIAMI-DADE         FL   MESONET

            MESONET REPORTED 52 MPH WIND GUST AT 3601 SW 147TH AVE,
            WEST KENDALL

&&

RIVERA
Special weather statement, Jun 18, 1:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
246 PM EDT THU JUN 18 2009

FLZ073-075-181930-
MAINLAND MONROE FL-INLAND MIAMI-DADE FL-
246 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING ACROSS FAR WESTERN MIAMI-DADE AND
EASTERN MAINLAND MONROE COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF SHARK VALLEY OBS TOWER...
MOVING SOUTHWEST AT 15 MPH.

THIS STORM WILL AFFECT...

SHARK VALLEY OBS TOWER...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2542 8086 2569 8101 2573 8073 2558 8060
TIME...MOT...LOC 1845Z 065DEG 13KT 2563 8073

BAXTER
Special weather statement, Jun 18, 1:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT THU JUN 18 2009

FLZ067-071>074-181930-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-
251 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL BROWARD AND
NORTH CENTRAL MIAMI-DADE COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
CORAL SPRINGS TO INTERSECTION KROME AND U.S. 27...MOVING SOUTHWEST AT
10 MPH.

THESE STORMS WILL AFFECT...

WESTON...
MARKHAM PARK...
WESTERN MIRAMAR...
WESTERN PEMBROKE PINES...
INTERSECTION KROME AND U.S. 27...
INTERSECTION U.S. 27 PINES BLVD...
INTERSECTION I-75 AND U.S. 27...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2583 8036 2576 8062 2633 8056 2634 8029
TIME...MOT...LOC 1850Z 048DEG 7KT 2631 8033 2592 8044

BAXTER

The radar

The Miami radar (KAMX), 43 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Broward

When
June 18, 2:10 PM EST
Where
Broward County, 1.57 mi ESE of Miramar
Measured
0.75 in hail
Reported by
Public
Coordinates
25.994, -80.376

Public reported penny size hail near Memorial West Hospital in Miramar.

Thunderstorm Wind, Broward

When
June 18, 2:10 PM EST
Where
Broward County, 1.59 mi ESE of Miramar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.993, -80.376

Public estimated 60 mph wind gusts near Memorial West Hospital in Miramar.

Thunderstorm Wind, Glades

When
June 18, 5:00 PM EST
Where
Glades County, 8.74 mi NNE of Lakeport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
27.080, -81.060

Public reported 60 mph wind gust at the Brighton Seminole reservation campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181078, 181079, 181080.